Illinois, 2007

Cold in Illinois, February 1 to 28, 2007

February 1 to 28, 2007 · NWS DVN · 1 event in 1 county or zone

6 inches for the month of February 2007. This ranked as the fifth snowiest February on record.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

At the Quad City International Airport in Moline Illinois, snowfall totaled 16.6 inches for the month of February 2007. This ranked as the fifth snowiest February on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 31, 3:23 PM CST, 8 hours 37 minutes earlier.

Area forecast discussion, Jan 31, 3:23 PM CST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CST WED JAN 31 2007

.SYNOPSIS...
SNOW APPARENT IN OBS/RADAR IN TWO SEGMENTS...A BAND STRETCHING AT
20Z FROM NERN IA TO SERN NEB...AND A BROADER SHIELD OF SNOW IN ERN
KS/MUCH OF MO. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES
PERSISTENT UPPER LOW CENTERED OVER THE HUDSON BAY...WITH TROUGH AXIS
EXTENDING FROM MB THROUGH ND/MT/WY TOWARD EJECTING LOW OVER SRN CA.
STRENGTHENING UPPER HIGH LINGERS IN THE GULF OF AK.  MAIN UPPER
LEVEL JET CORE WAS IN THE SRN TIER OF THE CONUS...WITH NRN STREAM
UPPER JET DIVING SWD OUT OF THE YUKON.  MID-LEVEL LOW WAS CENTERED
OVER CO AT 850MB...WITH SLY/SWLY 850MB JET AHEAD OF IT FEEDING INTO
KS/NEB.  SURFACE LOW AT 20Z WAS LOCATED OVER NERN MN...WITH
DEEPENING SURFACE LOW IN LEE OF THE ROCKIES IN CO/NM.  COLD FRONT
EXTENDED FROM NERN MN THROUGH FAR NWRN IA THROUGH ERN NEB/CTRL KS
INTO THE TX/OK PANHANDLES.

&&

.SHORT TERM...REST OF TODAY AND TONIGHT...
MAIN ISSUE IS TIMING AND EXTENT OF LIGHT SNOW.  HAVE INCREASED POPS
THIS EVENING AND TONIGHT TO LIKELIES ACROSS MUCH OF THE AREA AND
CATEGORICAL IN THE SRN/CTRL CWA AS CONFIDENCE IN RECEIVING LIGHT BUT
MEASURABLE AMOUNTS HAS INCREASED.  BAND ACROSS IA IS ASSOCIATED WITH
ELONGATED 500MB VORT MAX AS WELL AS 850-800MB FRONTOGENESIS...WHILE
PRECIP IN KS/MO IS MORE CLOSELY ASSOCIATED WITH SATURATED /LOW COND
PRES DEF/ LIFT ON 270-275K ISENTROPIC SURFACES.  SNOW FROM BOTH WILL
SQUEEZE CWA LATE THIS AFTERNOON INTO THE EVENING AND EARLY
OVERNIGHT.  AREA OF Q-VECTOR CONVERGENCE SWEEPS ACROSS THE CWA THIS
EVENING...WITH DIVERGENCE IN ITS WAKE AFTER MIDNIGHT.  FGEN IS
FORECAST TO WEAKEN AS IT MOVES ACROSS IA INTO IL...WITH INCREASING
STABILITY ABOVE THE FGEN LAYER.  AS A RESULT...EXPECT BAND TO
PERSIST BUT WEAKEN AS IT MOVES ACROSS IA INTO IL THIS EVENING.
MEANWHILE...WEAK SATURATED LIFT AT 275K WILL MOVE INTO THE SRN CWA
LATER IN THE EVENING INTO THE EARLY OVERNIGHT HOURS.  THUS EXPECT 2
BOUTS OF LIGHT SNOW...WITH GREATER COVERAGE AND DURATION IN THE SRN
CWA.  GARCIA METHOD AND QPF-SNOW RATIO BOTH SUPPORT AMOUNTS AT AN
INCH OR LESS.  NERN CWA MAY SEE THE LEAST AMOUNT AS FGEN BAND
WEAKENS AND ISENTROPIC LIFT STRUGGLES TO REACH THAT FAR NORTH...BUT
REST OF CWA IS STILL EXPECTED TO SEE NEAR A HALF INCH WITH ISOLATED
1 IN AMOUNTS POSSIBLE.  KNOCKED BACK PRECIP CHANCES FAIRLY QUICKLY
AFTER 06Z AS DRIER AIR MOVES IN BEHIND SHORTWAVE/FRONT...THOUGH
FLURRIES MAY LINGER IN THE CYCLONIC FLOW AND LOW-LEVEL MOISTURE.
KEPT TEMPS RISING THROUGH THE EARLY EVENING AND LEVELING OFF UNTIL
AROUND MIDNIGHT BEFORE COLD AIR ADVECTION ALLOWS A FALL THROUGH THE
NIGHT.

..MAYES..

&&

.LONG TERM...TOMORROW THROUGH WEDNESDAY...
LONGWAVE UPPER LEVEL TROUGH OVER CENTRAL AND EASTERN CONUS AND SHARP
RIDGING OFF WEST COAST IN STABLE HEMISPHERIC WAVE PATTERN WAS
ALLOWING POLAR VORTEX TO DROP SOUTHWARD. THIS WILL RESULT IN COLDEST
TEMPERATURES OF SEASON SETTLING OVER THE LOCAL AREA THIS WEEKEND AND
LINGERING INTO EARLY NEXT WEEK. THUS...MAIN CHALLENGE IS
TEMPERATURES THROUGHOUT.

FIRST IN SERIES OF SHORTWAVES THAT WILL SEND SUCCESSION OF ARCTIC
FRONTS AND PROGRESSIVELY COLDER AIRMASSES INTO THE REGION WAS
CURRENTLY OVER NORTHERN MANITOBA AND SASKATCHEWAN...EXTENDING WEST
FROM SOUTHWARD BUILDING VORTEX OVER HUDSON BAY. SHORT TERM MODELS IN
GOOD AGREEMENT WITH THIS FEATURE AT UPPER LEVELS...BUT DIFFER SOME
WITH TIMING OF SURFACE FRONT TO PLOW THROUGH THE AREA THU NIGHT.
WILL STAY WITH SLIGHTLY MORE PROGRESSIVE GFS...PUSHING THE FRONT
WELL EAST BY 12Z FRI. THIS WILL BE PRECEEDED BY FAST MOVING SHOT OF
WEAK QG FORCING TO WARRANT LOW CHANCE POPS FOR MEASURABLE
SNOW...MAINLY AFTER MIDNIGHT. TEMPERATURES TO REMAIN COMPARATIVELY
MILD UNTIL FROPA...WITH CLOUDS AND SW POST FRONTAL FLOW LATE THU
INTO THU NIGHT HOLDING TEMPERATURES IN TEENS TO LOW 20S. STAYED AT
LOW END OF GUIDANCE FOR FRI HIGHS...RANGING FROM UPPER SINGLE DIGITS
NORTH TO NEAR 20 SOUTH THAT WILL OCCUR LATE IN DAY AS WINDS BEGIN TO
BACK AHEAD OF NEXT SYSTEM. RESULTING POST FRONTAL TIGHT PRESSURE
GRADIENT AND BRISK NORTHWEST WINDS EARLY IN DAY FRIDAY MAY APPROACH
WIND CHILL CRITERIA.

SAT MORNING/S FROPA...DEPICTED SIMILARLY BY ECMWF...GFS AND
UKMET...TO PUSH THROUGH BETWEEN 06 AND 12Z...WILL BE COLDEST OF THE
SURGE WITH H8 TEMPERATURES DEPICTED AS LOW AS -30 DEG C ADVECTING
INTO AREA BY AFTERNOON. THIS SHOULD PLUNGE TEMPERATURES INTO SINGLE
DIGITS ABOVE AND BELOW ZERO...WITH THE NORTH POSSIBLY NOT RISING
ABOVE ZERO FOR AFTERNOON HIGHS. THIS...ALONG WITH NORTHERLY WINDS IN
20 TO 30 MPH RANGE EARLY IN DAY LIKELY TO PUSH WIND CHILLS BELOW -20
DEG F AND WARRANT AND ADVISORY AS MENTIONED IN HWO. SAT NIGHT LOOKS
TO BE COLDEST IN PERIOD WITH SURFACE RIDGE OVERHEAD AND BITTER COLD
AIRMASS AND STAYED AT LOW END OF GUIDANCE WITH WIDESPREAD SINGLE
DIGITS AND TEENS BELOW ZERO. ANOTHER WAVE ROTATES THROUGH SUN
NIGHT...WITH H8 TEMPERATURES AND THICKNESS VALUES POSSIBLY EVEN
LOWER THAN SAT MORNING....TO PROVIDE LITTLE RELIEF FROM BITTER COLD
UNTIL UPPER LOW LIFTS OUT AND FLOW BECOMES SLIGHTLY MORE ZONAL
TOWARD MID WEEK. THIS TO RESULT IN HIGHS ONLY IN SINGLE DIGITS AND
TEENS ABOVE ZERO...POSSIBLY REACHING 20S ON WED...WITH LOWS MAINLY
BELOW ZERO THROUGH EXTENDED.

..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES/SHEETS
Hazardous weather outlook, Jan 31, 4:55 AM CST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CST WED JAN 31 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
455 AM CST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD OVER THE AREA LATE THIS AFTERNOON INTO THIS
EVENING...AND THEN TAPER OFF TO FLURRIES AROUND MIDNIGHT. SNOWFALL
AMOUNTS WILL BE LIGHT RANGING FROM A DUSTING TO A FEW TENTHS OF AN
INCH.

FREEZE-UP ICE JAMS MAY OCCUR ON AREA RIVERS FOR THE NEXT SEVERAL
DAYS...PARTICULARLY ON THE ROCK RIVER IN ILLINOIS. MINOR RISES UP TO
NEAR FLOOD STAGE ARE POSSIBLE...BUT RAPID RISES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLDEST AIR OF THE SEASON IS EXPECTED TO MOVE INTO THE REGION
LATE THIS WEEK...AND REMAIN OVER THE AREA THROUGH THE WEEKEND. THE
ARRIVAL OF ANOTHER ARCTIC AIRMASS ON FRIDAY WILL BE ACCOMPANIED BY
STRONG NORTHWEST WINDS RESULTING IN DANGEROUSLY LOW WIND CHILLS IN
THE SINGLE DIGITS BELOW ZERO...TO TEENS BELOW ZERO. AS TEMPERATURES
CONTINUE TO FALL...A WIND CHILL ADVISORY MAY BE NEEDED BY FRIDAY
EVENING AND INTO THE OVERNIGHT. BY SATURDAY...LOW TEMPERATURES ARE
EXPECTED TO BE IN THE ZERO TO 10 BELOW ZERO RANGE NORTH OF INTERSTATE
80 AND IN THE ZERO TO 5 ABOVE RANGE TO THE SOUTH. TEMPERATURES BY
SUNDAY MORNING COULD BE SUB ZERO AREA-WIDE...WITH READINGS IN THE
TEENS BELOW ZERO NORTH OF THE INTERSTATE 80 CORRIDOR. HIGHS BOTH
SATURDAY AND SUNDAY WILL RANGE FROM THE SINGLE DIGITS ABOVE ZERO...
TO THE LOWER TEENS. BRISK NORTHWEST WINDS MAY KEEP WIND CHILLS IN
THE ADVISORY RANGE THROUGH AT LEAST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ANY ICE JAMS OR HIGH RIVER LEVELS TO THE
NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES.

DLF/12

In the hours before

Local storm report, Jan 31, 8:51 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CST WED JAN 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     SNOW             STANLEY                 42.64N 91.81W
01/31/2007  E0.8 INCH        BUCHANAN           IA   TRAINED SPOTTER

            SPOTTER REPORTS 0.80 INCHES NEW SNOW TODAY. SNOW HAS
            STOPPED. 7 INCHES TOTAL ON THE GROUND.

&&

MIKEZ
Local storm report, Jan 31, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 PM CST WED JAN 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     SNOW             FAIRFIELD               41.01N 91.97W
01/31/2007  E0.8 INCH        JEFFERSON          IA   TRAINED SPOTTER

            SPOTTER REPORTED SNOW HAS ABOUT STOPPED.

&&

MIKEZ
Local storm report, Jan 31, 9:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CST WED JAN 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     SNOW             CARBON CLIFF            41.50N 90.39W
01/31/2007  E0.7 INCH        ROCK ISLAND        IL   TRAINED SPOTTER

            STILL SNOWING

&&

MIKEZ
Local storm report, Jan 31, 11:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 PM CST WED JAN 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     SNOW             PROPHETSTOWN            41.67N 89.93W
01/31/2007  M1.0 INCH        WHITESIDE          IL   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Rock Island

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rock Island forecast zone
Reported by
COOP Observer
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14562.